Alert archive / Wyoming / Flash Flood Warnings in 2023
Flash Flood Warning 18, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jun 22, 2023, 9:55 PM MDT for Niobrara County, Wyoming. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2023, 9:55 PM MDT (03:55 UTC)
- Expired
- Jun 23, 2023, 2:00 AM MDT
- In force
- 4 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Niobrara County, WY
The radar
The Cheyenne radar (KCYS), 178 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 10:00 PM MDT | FLASH FLOOD | Lusk, WY | Niobrara County Emergency Manager reported 3 inches of rain fell near Manville, west of Lusk. Niobrara River flooded and out of its banks in Lusk. |
| Jun 23, 12:03 AM MDT | FLASH FLOOD | Lusk, WY | Niobrara County Emergency Manger reports no flooding in Manville, but still flooding in Lusk. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
188
WGUS55 KCYS 230355
FFWCYS
WYC027-230800-
/O.NEW.KCYS.FF.W.0018.230623T0355Z-230623T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
955 PM MDT Thu Jun 22 2023
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
Southern Niobrara County in east central Wyoming...
* Until 200 AM MDT.
* At 955 PM MDT, emergency management reported thunderstorms
producing heavy rain in Lusk. The Niobrara River was reported out
of its banks near Lusk. Between 1 and 3 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in
the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lusk, Manville, Keeline and Van Tassell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4271 10407 4262 10407 4262 10488 4276 10488
4285 10471 4286 10448
FLASH FLOOD...OBSERVED
$$
Natoli1 follow-up statement
979
WGUS75 KCYS 230751
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
151 AM MDT Fri Jun 23 2023
WYC027-230801-
/O.EXP.KCYS.FF.W.0018.000000T0000Z-230623T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niobrara WY-
151 AM MDT Fri Jun 23 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 2 AM MDT EARLY THIS MORNING
FOR SOUTHERN NIOBRARA COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4271 10407 4262 10407 4262 10488 4276 10488
4285 10471 4286 10448
$$
ClaycombWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 5:25 PM MDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jun 22, 5:25 PM MDT, 4 hours 30 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 525 PM MDT Thu Jun 22 2023 .SHORT TERM...(This afternoon through Friday night) Issued at 1210 AM MDT Thu Jun 22 2023 Included a portion of this morning's discussion with convection initiation imminent across the region once again early this afternoon. Severe Thunderstorm Watch will be issued over the next hour and will include most of the same counties/cities as yesterday with most of southeast Wyoming outside of Carbon County affected and most of the western Nebraska Panhandle this afternoon and into this evening. Although activity maybe a bit more isolated today compared to yesterday, once the 700mb to 800mb temperature inversion dissipates this afternoon, thunderstorms will become stronger and push east and northeast through this evening. Large hail up to tennis ball size will be the primary concern. Although, noting some low level (0-2 km) helicity in the boundary layer as well with EHI around 2 to 4 from Albany county eastward towards the central and northern Nebraska Panhandle. Therefore, can not rule out one or two tornadoes with solid 0-3km CAPE values and decent surface moisture, although not quite as good as yesterday. Severe Thunderstorm Watch will be in effect until 9 PM this evening, but the western Nebraska Panhandle will see activity not starting until around 6 or 7 PM late this afternoon. More of the same for Friday with a greater risk for severe weather across the plains. SPC issued an Enhanced Risk for locations east of the I-25 corridor Friday afternoon and evening. With better shear, impressive ML and MUCAPE, along with a potent upper level trough moving through the area, Friday may be the busiest day of the week with all modes of severe weather expected, including tornadoes. Thankfully, flash flooding will start to become less of a concern as thunderstorms are expected to move relatively fast across the area. Will still have to watch training thunderstorms which may result in some flooding concerns. Previous Short Term Discussion... issued at 245 AM MDT Thu Jun 22 2023 Dilemma today will deal with timing of convection. Still seeing that mid level (700mb) capping inversion through 21Z or so before it breaks. HRRR and RAP simulated radar are in disagreement with convective initiation. HRRR shows the storms beginning west of the Laramie Range in Albany County roughly 19-20Z. RAP shows convection beginning more east across the southeast Wyoming plains from Cheyenne to Lusk...into the northern Panhandle after 18Z. Don't think the severe storms will get going though until the mid level cap breaks...so storms may develop earlier...but not be severe until after 21Z. Storms will be severe with MUCAPE around 1500 to 1800J/KG across southeast Wyoming. 0-6km shear quite high with 40-50kts advertised on GFS soundings. Especially in Albany County where the HRRR is advertising the convection to start. Both the HRRR and RAP are concentrating the convection in the Platte/Goshen/Niobrara County area towards 00Z before it moves out into the northern Panhandle after 00Z. Better instability though will be down along the I-80 corridor however...so we will have to wait and see how this convection eventually develops. Better chances for severe storms still looks to be Friday when an approaching upper low begins to force the surface front north and east. GFS soundings showing much better MUCAPE around 2500-3000J/KG out in the Panhandle and around 2000-2500J/KG over southeast Wyoming. All modes of severe convective weather is possible today and Friday including a few tornadoes. Better chances Friday we believe with the better instability. SPC has Slight Risk areas outlined for both today and Friday for portions of the CWA. .LONG TERM...(Saturday through Wednesday) Issued at 1137 AM MDT Thu Jun 22 2023 Overall, no major changes to this forecast package, with possible high winds expected Saturday and continued unsettled weather early next week. Both the GFS and the Euro are in good agreement with mid to upper level low ejecting eastward across northern Wyoming through Saturday. Minor disturbance on the southern most flank of the cell is expected to dig across the region, kicking up wind speeds along the way. 700mb flow has winds increasing along these disturbances in excess of 45 to 55 knots with forecast soundings indicating those winds can mix down to the surface. In addition, the Random Forest Wind Model guidance has also been capturing this feature with good signals towards a stronger winds for the wind prone areas along the I-25 and I-80 corridors. Ultimately, gaining confidence for a decent wind event primarily on the I-25 corridor with the Craig to Casper gradients and the NBM v4.1 Probability of Exceeding 41kts increasing probabilities and echoing signals from other guidance. Main uncertainty will include the wind prone areas along the I-80 corridor, with 700mb winds keeping much further eastward. However, surface flow maintains a more favorable direction through the mountain gaps and the NBM v4.1 Probability of Exceeding 48kts hovering around a 50 percent. As a result, went ahead and left winds elevated across the wind prones in southeast Wyoming. Will need to think about a high wind watch in the next 24 hours if these trends continue. Active weather continues early next week, with an upper level trough makings its way from the western seaboard through to the Intermountain West. Strong to severe storms will be possible under this setup, with good moisture return across the region and PWATs just under 1 inch. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 521 PM MDT Thu Jun 22 2023 Wyoming TAFS...Another weather disturbance and abundant low level moisture will help produce thunderstorm development through early evening. Isolated thunderstorms will occur at Rawlins until 01Z, with occasional thunderstorms at Laramie and Cheyenne until 02Z, producing wind gusts to 40 knots along with visibilities to 2 miles and ceilings from 2500 to 3500 feet AGL. Overnight tonight, areas of fog and low clouds will develop producing visibilities from 2 to 5 miles and ceilings from 1500 to 2500 feet AGL from 06Z to 15Z. Nebraska TAFS...Another weather disturbance and abundant low level moisture will help produce thunderstorm development early this evening. Occasional thunderstorms will occur until 03Z, producing wind gusts to 45 knots along with visibilities reduced to 2 miles and ceilings near 2500 feet AGL. Overnight tonight, areas of fog and low clouds will develop between 04Z and 15Z, reducing visibilities to 2 to 4 miles along with ceilings from 1500 to 2000 feet AGL. && .FIRE WEATHER... Issued at 1137 AM MDT Thu Jun 22 2023 Minimal fire weather concerns through this weekend. Although much drier air will push into central Wyoming starting on Friday and lasting through the weekend, current green up conditions and recently rainfall will inhibit any major concerns for the near future. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT/GCC LONG TERM...MD AVIATION...RUBIN FIRE WEATHER...TJT
Hazardous weather outlook, Jun 22, 12:36 PM MDT, 9 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1236 PM MDT Thu Jun 22 2023 NEZ002-003-019>021-054-055-095-096-WYZ103-105>108-115>119-231845- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County-North Laramie Range- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1236 PM MDT Thu Jun 22 2023 This hazardous weather outlook is for portions of panhandle Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT ...A Severe Thunderstorm Watch is in effect until 9 PM MDT late this evening... Thunderstorms will continue to develop early this afternoon across Albany County and the Laramie Range. The storms are then expected to move east into areas east of Interstate 25 by mid afternoon and eventually into the Nebraska Panhandle by late afternoon. Some of these storms will be severe...with large hail...damaging downburst winds and possibly tornadoes through mid evening. Heavy rainfall leading to possible flash flooding can not be ruled out as well. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Severe thunderstorms are possible Friday across most areas along and east of the Laramie Range. Large hail...damaging downburst winds...very heavy rainfall and a few tornadoes are possible. Strong winds are possible Friday night into Saturday for the wind prone areas of southeast Wyoming. Gusts of 60 to 65 mph are possible. .Spotter information statement... Spotter activation may be needed in Albany County after 1 PM...east of Interstate 25 after 3 PM and in the Panhandle after 5 PM. Please contact NWS Cheyenne with any storm reports. WYZ101-102-104-109>114-231845- Converse County Lower Elevations-Niobrara County- Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- 1236 PM MDT Thu Jun 22 2023 This hazardous weather outlook is for portions of east central Wyoming and south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to widely scattered thunderstorms are expected this afternoon. A few thunderstorms may become strong and contain small hail and gusty winds. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 22, 6:48 PM MDT, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
648 PM MDT Thu Jun 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM Flash Flood 5 S Yoder 41.85N 104.29W
06/22/2023 Goshen WY Public
Water covering sidewalk, street and yard.
&&
RubinLocal storm report, Jun 22, 7:16 PM MDT, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
716 PM MDT Thu Jun 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM Flash Flood Stegall 41.89N 103.94W
06/22/2023 Scotts Bluff NE Public
Flash flooding of water in basement of
house.
&&
RubinLocal storm report, Jun 22, 7:25 PM MDT, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
725 PM MDT Thu Jun 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM Flash Flood Morrill 41.97N 103.92W
06/22/2023 Scotts Bluff NE Law Enforcement
Flooding of streets in Morrill.
&&
RubinLocal storm report, Jun 22, 7:41 PM MDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
741 PM MDT Thu Jun 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM Flash Flood Chugwater 41.76N 104.83W
06/22/2023 Platte WY Emergency Mngr
Flooding of some roads and some roads are
impassable.
&&
RubinLocal storm report, Jun 22, 8:14 PM MDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
814 PM MDT Thu Jun 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM Flash Flood 2 S Hawk Springs 41.75N 104.26W
06/22/2023 Goshen WY Emergency Mngr
Flash flooding continues for Highway 85 and
County Roads 28 and 30. Water flowing over
roads. Report relayed by Goshen County
Emergency Manager.
&&
GCCLocal storm report, Jun 22, 9:04 PM MDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
904 PM MDT Thu Jun 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM Flash Flood 13 SE Chugwater 41.64N 104.63W
06/22/2023 Goshen WY CO-OP Observer
Phillips COOP station reporting Flash
Flooding. Bear Creek out of banks. Spring
Run and Bader creeks flooded. County roads
washed out and impassable.
&&
GCCThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:11 PM MDT | Special Weather Statement | CYS | Goshen | 49 min |
| Jun 22, 6:39 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 25 min |
| Jun 22, 6:48 PM MDT | Areal Flood Advisory | CYS | Albany, Laramie, Platte | 3 hr |
| Jun 22, 7:08 PM MDT | Flash Flood Warning | CYS | Goshen | 3 hr |
| Jun 22, 10:14 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 46 min |
| Jun 22, 10:49 PM MDT | Areal Flood Advisory | CYS | Goshen | 12 hr |
| Jun 23, 2:01 AM MDT | High Wind Watch | CYS | Albany, Carbon, Laramie, Platte | 34 hr |
| Jun 23, 1:09 PM MDT | High Wind Warning | CYS | Albany, Carbon, Laramie | 23 hr |
| Jun 23, 3:51 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 39 min |
| Jun 23, 3:52 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 23 min |
| Jun 23, 4:13 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 47 min |
| Jun 23, 4:15 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 45 min |
| Jun 23, 4:26 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 49 min |
| Jun 23, 4:44 PM MDT | Tornado Warning | CYS | Converse | 12 min |
| Jun 23, 4:58 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 47 min |
| Jun 23, 5:13 PM MDT | Tornado Warning | CYS | Goshen, Platte | 32 min |
| Jun 23, 5:40 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 50 min |
| Jun 23, 5:44 PM MDT | Tornado Warning | CYS | Goshen | 31 min |
Nearby
Flash Flood Warnings in Wyoming, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.